Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


KIDNEY TOXICITY?
Jun 18, 2013

I have been on many combinations of HIV drugs since 1989. After years of HAART I have developed CKD at stage 3 and CAD. Recently, I have had to suspend meds on several occasions because I get very ill with symptoms akin to CKD progression. My blood and urine labs do not indicate CKD progression (Stable EFGR 47%.Are there more specific tests to determine HIV drug toxicity?, if so, what are they? My HIV Doctor does just the standard test ie: creatinine,protein in the urine etc. I get the feeling that my HIV MD does not believe me when I tell him that I am forced to interrupt HAART because of side effects associated with/CKD. My meds are Viread/Atazanavir/Lamivudine/Synthroid/Aspirin

Response from Dr. Young

Hello and thanks for posting.

Chronic kidney disease (CKD) and renal impairment is an area of concern in the broad subject of healthy aging with HIV.

There are multiple potential causes of renal impairment in people living with HIV, including HIV itself, medications or a range of other medical conditions, like diabetes or high blood pressure.

I'm not sure what symptoms you're referring to regarding CKD- but much of CKD happens below the symptomatic radar screen, and many symptoms of CKD are very non-specific. I'd be careful in ascribing your symptoms to CKD, as there might also be other causes (such as the coronary artery disease-CAD that you've mentioned).

Other than monitoring renal function through assessments of blood and urine, there isn't a specific test to look for drug-toxicity. You're on a HIV regimen that is associated with increased potential risks of kidney injury, namely ritonavir-boosted atazanavir with tenofovir- so monitoring of kidney function should be carefully done. (Note that it's recommended that when tenofovir is given with atazanavir that ritonavir should also be given to adjust for drug-drug interactions; you've not listed ritonavir as part of your treatment). Additionally, I also note that our estimated GFR is right at the threshold where the dose of tenofovir (Viread) may need to be adjusted to every other day.

Perhaps most importantly (IMO) is whether you're able to effectively communicate to your doctor about your symptoms and concerns- I wouldn't recommend discontinuation of your medications without careful monitoring. Several large studies concluded that uncontrolled HIV is a risk factor for heart disease progression, something that already appears to be an issue for you.

I hope that's helpful, BY



Previous
Meds change?
Next
CD4 COUNT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement